Arizona, 2010

Flash Flood in Arizona, July 22, 2010

July 22, 2010 · NWS FGZ · 1 event in 1 county or zone

Heavy rain from a thunderstorm produced flash flooding in and below the Schultz Fire burn area for the third time in a week. The flooding was not as bad as the July 20th event but, worse than the July 16 event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from a thunderstorm produced flash flooding in and below the Schultz Fire burn area for the third time in a week. The flooding was not as bad as the July 20th event but, worse than the July 16 event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 22, 9:40 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 22, 9:40 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST THU JUL 22 2010

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO BRING
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA
OVER THE NEXT SEVERAL DAYS. DAYTIME TEMPERATURES ARE EXPECTED TO
GRADUALLY COOL THROUGH THE REMAINDER OF THE WEEK.

&&
.DISCUSSION...THE 12Z KFGZ SOUNDING SHOWED A VERY MOIST AIR MASS
OVER NORTHERN ARIZONA WITH A PW OF 1.04"...ONLY SLIGHTLY DOWN FROM
YESTERDAY MORNING. STORM MOTION FOR TODAY IS 2-4 KTS SO THE
POTENTIAL FOR FLOODING IS HIGHER THAN YESTERDAY WITH SLOWER STORM MOTION.
ONE MCV IS CURRENTLY OVER THE WHITE MOUNTAIN AND ANOTHER OVER
NORTHERN SONORA/SOUTHERN ARIZONA. THESE SHOULD ACT TO ENHANCE STORM
DEVELOPMENT TODAY. WILL UPDATE FORECAST FOR EARLIER DEVELOPMENT OF
STORMS. ALSO...WILL INCREASE POPS IN THE OVERNIGHT AND EARLY MORNING
FRIDAY TIME FRAMES.

.PREV DISCUSSION /335 AM MST/...OUTFLOW GENERATED CONVECTIVE
ACTIVITY PERSISTS THIS MORNING DUE TO A LARGE MCS THAT FORMED
WEDNESDAY EVENING SOUTH OF TUCSON. A LARGE AMOUNT OF DEBRIS CLOUD
HAS MOVED NORTHWARD AS WELL...ALONG WITH EVEN MORE MOISTURE.
ASSUMING SOME BURN OFF IN THE DEBRIS CLOUD TODAY...VERY DEEP
MOISTURE COMBINED WITH A WEAK UPPER LOW OVER THE BAJA REGION WILL
LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN TODAY. THE THREAT
FOR HEAVY RAIN IS EASY TO SEE WITH PW VALUES OVER AN INCH IN NEARLY
ALL OF THE CWA COUPLED WITH RELATIVELY LIGHT STEERING FLOW. NEARLY
THE SAME SITUATION EXISTS FRIDAY...WITH POTENTIALLY EVEN COOLER
TEMPERATURES ALOFT TO SUPPORT INCREASING INSTABILITY.

BY THIS WEEKEND AND INTO NEXT WEEK...THE LARGE SCALE PATTERN REMAINS
AT LEAST IN A MODERATE MONSOON COVERAGE. THERE IS REALLY NOTHING TO
SUGGEST A MAJOR DRYING TREND...SO SCATTERED CONVECTIVE ACTIVITY WILL
PERSIST EACH DAY...ALTHOUGH LIKELY NOT AS PRONOUNCED AS TODAY AND
FRIDAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
BECOME MORE NUMEROUS BY 20Z. EXPECT MVFR CEILINGS AND IFR
VISIBILITIES IN HEAVIER STORMS. GUSTY SHIFTING WINDS WILL OCCUR NEAR
ANY STORMS. OTHERWISE...GENERALLY SCATTERED TO BROKEN SKY CONDITIONS
ARE EXPECTED WITH SCATTERED CEILINGS OF 5-10 KFT AGL. STORM ACTIVITY
WILL DECREASE AFT 02Z FRI. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.......PETERSON/MAS
AVIATION.....AL

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 22, 10:34 AM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1034 AM MST THU JUL 22 2010

AZZ004>018-037>040-230730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1034 AM MST THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
ARIZONA TODAY. THE MAIN THREATS WILL BE HEAVY DOWNPOURS...
LOCALIZED FLOODING...FREQUENT CLOUD TO GROUND LIGHTNING AND
DAMAGING HAIL WILL ALSO BE POSSIBLE IN THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DEEP SOUTHERLY FLOW ALOFT WILL CONTINUE ACROSS AZ FOR THE NEXT
SEVERAL DAYS. SUBSTANTIAL MOISTURE WILL REMAIN ACROSS THE STATE
FOR THE CONTINUATION OF A MODERATE TO HIGH GRADE MONSOON PATTERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 93 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 22, 11:30 AM MST to 3:30 PM MST
Where
Coconino County, 3.96 mi W of Sunset Crater to 6.77 mi S of Sunset Crater
Cause
Heavy Rain / Burn Area
Property damage
$1.2 million
Reported by
Trained Spotter
Coordinates
35.352, -111.570

Heavy rain from a thunderstorm caused another round of flash flooding, mud and debris flows, closed roads, and more damage to homes. Water flowed over Highway 89, Land Fill Road, and entered homes on the east side of Highway 89. Some homes had two to three feet of water inside.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253503.